Reaction to Dilantin

I’ve spent most of the last three days in bed with flu-like symptoms: fever, chills, lack of energy, drowsiness, headache and occasional dizziness and nausea. These are also listed as possible side effects of Dilantin (my anti-seizure medication) so yesterday I called my neurologist….”He went on vacation today, call your primary care doctor”. Sigh. I called my primary care doctor…”She’s out of the office for the rest of the day and she has tomorrow off. She’ll get your message first thing Thursday morning”. Sigh. “Isn’t there someone I could talk to?” “Dr Kane is covering for her. Would you like to leave a message for him?” Yes….sigh. When his office called back, I was told that these were not side effects of Dilantin. Then, this morning, I developed a rash. I’m covered from head to toe with a red, itchy rash…..a side effect which I am supposed to notify my doctor about immediately. I’m waiting for her to return my call.

Update:  After spending much of the morning on the phone or waiting for phone calls, I’ve just spoken to my primary care doctor.  She agrees with me that my symptoms are a reaction to the Dilantin.  She’s disappointed that my neurologist, a friend of hers, doesn’t have someone covering for him while he’s on vacation and she will refer me to a specialist at Valley Medical Center if I don’t get some answers from his office soon.

4:30 pm update:  I’ve communicated with my neurologist’s office and I’m now on prednisone for the allergic reaction and a generic form of Keppra for seizures.  I still have a rash from head to toe, I have a temperature of 102 and I’m extremely fatigued.  I don’t remember being this miserable during chemo!  😦

Advertisements

3 thoughts on “Reaction to Dilantin

  1. Argh, I am so sorry you have to play a bad game of phone tag to get answers to some worrisome symptoms. I hope you can find moments of calm during the stress. Hug a puppy. Wishing you well.

  2. what a terrible time you are having, I hope things settle down for you with the new meds, you always expect a side effect or two but nothing like you have had. Maybe a bit of puppy breath can help things a bit… best wishes for a much better evening and day tomorrow.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s